Alert archive / Montana / High Wind Warnings in 2015

High Wind Warning 1, NWS Billings, MT

January 2, 2015Golden Valley County, Wheatland County, Montana

NWS Billings, MT issued this high wind warning at Jan 2, 2015, 10:15 PM MST for Golden Valley County, Wheatland County, Montana. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2015, 10:15 PM MST (05:15 UTC)
Expired
Jan 3, 2015, 8:52 AM MST
In force
11 hr
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.3 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2015-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2015-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Jan 2, 9:22 PM MST, 53 minutes earlier.

Area forecast discussion, Jan 2, 9:22 PM MST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
922 PM MST FRI JAN 2 2015

.UPDATE...
FRONT APPEARS TO BE THROUGH JUDITH GAP...AND SHOULD BE INTO
BILLINGS VICINITY SHORTLY BEFORE MIDNIGHT. PREFRONTAL
ASCENT/UPPER DIFFLUENT FLOW AND INSTABILITY PRODUCING WIDESPREAD
RAIN/SNOW SHOWERS ACROSS SOUTHERN MONTANA AT THIS TIME. THE BULK
OF PRECIPITATION RIGHT NOW IS IN BIG HORN COUNTY...BUT
FRONTOGENESIS IS PROGGED TO EXTEND FROM HARDIN TO LIVINGSTON AFTER
MIDNIGHT SO I EXPECT THE AREA OF BEST PRECIPITATION TO DEVELOP
WESTWARD BACK ACROSS SOUTHERN YELLOWSTONE AND CARBON COUNTIES AND
INTO STILLWATER AND SWEETGRASS. MESOSCALE MODELS SUPPORT THIS IDEA
AS WELL. POPS WERE IN GOOD SHAPE FOR THE MOST PART...BUT WEIGHTED
THEM HEAVIER OVER THE NEXT FEW HOURS SOUTHEAST TO SOUTH OF
BILLINGS PER CURRENT TRENDS.

SOUTHWEST WINDS STILL PRETTY STRONG IN ADVISORY AREAS.
HOWEVER...THEY HAVE NOT HIT CRITERIA FOR SOME TIME AND SHOULD
DIMINISH AFTER COLD FRONT MOVES IN BY MIDNIGHT. THEREFORE...HAVE
DECIDED TO CANCEL THE WIND ADVISORIES AT THIS TIME. BT

&&

.SHORT TERM...VALID FOR SAT AND SUN...

MAIN MESSAGE THIS AFTERNOON IS TO EXPECT A PROLONGED PERIOD OF
COLD AND SNOW BEGINNING TONIGHT AND CONTINUING THROUGH AT LEAST
TUESDAY AND POSSIBLY WEDNESDAY. WHILE SNOW ON ANY GIVEN DAY MAY
ONLY ACCUMULATE A FEW INCHES...4 TO 5 DAYS OF THIS TYPE
PERSISTENT ACCUMULATION CAN ADD UP TO A SIGNIFICANT AMOUNT OF SNOW.
MODELS HAVE BECOME MUCH MORE CONSISTENT WITH THIS SCENARIO OVER
THE PAST 48 HOURS LENDING CONFIDENCE FOR HIGHER PRECIPITATION
CHANCES AND SNOW ACCUMULATIONS WITH THIS FORECAST PACKAGE. CIPS
ANALOGS HAVE BEEN CONSISTENTLY SHOWING OVER THE PAST SEVERAL DAYS
THE POTENTIAL FOR SNOW TOTALS WELL IN THE TEENS ALONG A NORTHWEST
TO SOUTHEAST ORIENTED LINE THROUGH THE FORECAST AREA GIVEN THE
FORECAST PATTERN. WHERE EXACTLY THIS LINE SETS UP IS GOING TO BE
THE BIG QUESTION FOR THE NEXT FEW DAYS AS A DEVIATION NORTH OR
SOUTH WILL IMPACT WHERE THIS POTENTIAL FOOT PLUS SNOW ACCUMULATION
WILL FALL...BUT OVER THE PAST 36 HOURS IT HAS BEEN LOCATED FROM
HARLOWTON TO BILLINGS TO NEAR BROADUS...AND THIS IS REFLECTED IN
THE CURRENT FORECAST. THOSE PLANNING TRAVEL OR OUTDOOR ACTIVITIES
OVER THE NEXT 5 TO 6 DAYS SHOULD BE PREPARED FOR INCLEMENT WINTER
CONDITIONS.

TONIGHT...SURFACE LOW IS COVERING NORTHEAST MONTANA THIS AFTERNOON
AND COLD ARCTIC AIR IS JUST ENTERING THE STATE AROUND CUT BANK.
FOLLOWING TYPICAL TIMING THIS COLD AIR SHOULD ARRIVE IN BILLINGS
BY MIDNIGHT TONIGHT. AHEAD OF THIS MAIN FRONT MODELS HAVE BEGUN TO
PULL COLD AIR FROM WEST OF THE DIVIDE INTO WESTERN AND CENTRAL
ZONES THIS EVENING. THIS WOULD BRING A BIT OF AN EARLY END TO WIND
ADVISORY FOR LIVINGSTON. WINDS HAVEN'T GOTTEN QUITE AS STRONG AS
EXPECTED AT LIVINGSTON THOUGH THEY HAVE GUSTED IN THE 50S IN BOTH
LIVINGSTON AND BIG TIMBER. CAN'T RULE OUT A STRONG GUST OR TWO
IN THESE AREAS BEFORE MAIN FRONT ARRIVES THOUGH SO WILL KEEP WIND
ADVISORY GOING FOR THESE AREAS. GOING WINTER WEATHER ADVISORIES
LOOK ON TRACK AND MADE NO CHANGES. STRONG FRONTOGENESIS...UPSLOPE
NORTHERLY WINDS AND A STRONG AREA OF QG FORCING WILL SLIDE THROUGH
THE AREA TONIGHT INTO TOMORROW MORNING. THIS WILL BRING A BRIEF 6
TO 10 HOUR SHOT OF SNOW TO THE AREA. SNOWFALL COULD BE INTENSE AT
TIMES OVER WESTERN AND CENTRAL AREAS WITH THIS SYSTEM. 1 TO 3
INCHES SEEMS REASONABLE FOR LOWER ELEVATIONS AWAY FROM THE
MOUNTAINS. 3 TO 6 INCHES IN THE ADVISORY AREAS LOOKS GOOD WITH THE
HEAVIEST SNOWFALL EXPECTED FROM 3AM TO 9AM IN THE MORNING.
BILLINGS AND SHERIDAN AREAS WILL BE RIGHT ON THE CUSP OF ADVISORY
CRITERIA SNOW AND IT WILL DEPEND ON HOW QUICKLY TEMPERATURES COOL
INTO THE DENDRITIC GROWTH ZONES...THE SLOWER THIS HAPPENS THE
LOWER THE ACCUMULATIONS WILL BE AS THE PERIOD OF LIFT IS SHORT.
 ONE OTHER CONCERN IS LIVINGSTON WHERE SOME MODELS AND MET
GUIDANCE ARE PUSHING WARNING CRITERIA SNOWFALL...AND HAVE HIGH END
ADVISORY ACCUMULATIONS IN THERE. EVENING AND MID SHIFT WILL NEED
TO WATCH THESE AREAS CLOSELY TONIGHT. ALSO...IF ANY RAIN FALLS
THIS EVENING ROADS WILL ICE UP QUICK ONCE THE FRONT MOVES THROUGH
SO KEEP THAT IN MIND IF DRIVING TONIGHT.

TOMORROW INTO MONDAY...AFTER A BRIEF BREAK IN SNOW SATURDAY
AFTERNOON MORE JET ENERGY AND ISENTROPIC ASCENT DEVELOP OVER THE
AREA...CONCENTRATED WEST OF ROSEBUD COUNTY. THIS WILL BE THE START
OF THE PERIOD OF LIGHT TO OCCASIONALLY MODERATE SNOW THAT WILL
PERSIST PRETTY MUCH UNABATED THROUGH TUESDAY OR WEDNESDAY. ONE
WRINKLE IS THAT ON MONDAY THERE WILL BE A STRONGER PIECE OF
ENERGY THAT WILL RIDE THE JET ACROSS NORTHERN AND EASTERN MONTANA.
A SURFACE LOW DEEPENS OVER THE AREA IN RESPONSE TO THIS FEATURE
AND TRIES TO DRIVE WARM DOWNSLOPE AIR THROUGH MOST OF THE AREA
DURING THE MORNING AND EARLY AFTERNOON. ONCE THE DISTURBANCE
PASSES IT DRAGS THE LOW SOUTH AND ALLOWS ARCTIC AIR TO SURGE BACK
INTO THE AREA FOR MORE COLD AND SNOW MONDAY NIGHT THROUGH TUESDAY.
SOME MODEL SOLUTIONS ARE FURTHER SOUTH WITH THIS FEATURE WHICH
WOULD RESULT IN AN INTENSIFICATION OF THE ISENTROPIC LIFT/SNOW BUT
WOULDN'T KICK THE COLD AIR OUT OF THE AREA. GIVEN THIS ELECTED TO
KEEP POPS HIGH FOR THIS TIME FRAME. MAY NEED TO ADJUST THIS PERIOD
SOME WITH SUBSEQUENT FORECASTS.

TEMPERATURES WILL DROP TONIGHT INTO THE TEENS AND THEN FALL INTO
THE SINGLE DIGITS DURING THE DAY SATURDAY. TEMPERATURES IN THE
SINGLE DIGITS AND TEENS WILL PERSIST ON SUNDAY WITH SUB ZERO
TEMPERATURES SATURDAY NIGHT AND SUNDAY NIGHT. TEMPERATURES WILL
WARM ON MONDAY AND COULD BE WARMER THAN GOING FORECAST...BUT MAY
ALSO BE COLDER DEPENDING ON THE TRACK OF THE AFOREMENTIONED
SURFACE LOW AND SLIDER ENERGY.

AGAIN NOT SEEING A RECIPE FOR WIDESPREAD HEAVY SNOW IN A SHORT
DURATION WITH THIS SYSTEM...BUT HEAVY ACCUMULATIONS MAY BE THE
RESULT AFTER 3 TO 5 DAYS OF PERSISTENT LIGHT TO MODERATE SNOW. AND
AT THIS TIME THE BEST IDEA FOR THE PLACEMENT OF THE HEAVIEST SNOW
IS ALONG A HARLOWTON TO BILLING TO BROADUS LINE. THIS COULD CHANGE
OVER THE NEXT FEW DAYS SO STAY TUNED TO THE LATEST FORECASTS FOR
UPDATES. CHAMBERS

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

LONG RANGE MODELS ARE IN GOOD AGREEMENT WITH UPPER LEVEL FEATURES
BUT ARE STILL SHOWING DIFFERENCES WITH THE TIMING OF SEVERAL
ARCTIC INTRUSIONS EXPECTED NEXT WEEK. GFS AND ECMWF ARE CLOSE
IN AGREEMENT BUT WILL TREND FORECAST TOWARD THE ECMWF BASED ON
ENSEMBLES.

AN ARCTIC AIR MASS WILL BE OVER THE REGION ON TUESDAY. THERE WILL
BE STRONG FORCING ALOFT AS RIGHT ENTRANCE REGION OF 250 MB JET
PROGGED TO BE OVER THE AREA WHICH WILL ALLOW SEVERAL SHORT WAVES
TO PUSH ACROSS THE REGION. AT THE SURFACE...MODELS SHOW STRONG
BAND OF FRONTOGENESIS OVER THE AREA AND THIS WILL ALLOW SNOW TO
CONTINUE OVER THE AREA THROUGH WEDNESDAY MORNING. DRY WEATHER
RETURNING WEDNESDAY NIGHT ALONG WITH TEMPERATURES WITH MODERATING
TEMPERATURES AS ARCTIC AIR RETREATS TO THE NORTHEAST DUE TO AN
UPPER RIDGE OF HIGH PRESSURE BUILDING IN FROM THE WEST. UPPER
RIDGE WILL BREAK DOWN QUICKLY LATE THURSDAY AFTERNOON AS A SHORT
WAVE MOVES ACROSS THE REGION. THIS WILL ALLOW ARCTIC AIR TO ONCE
AGAIN FILTER BACK INTO THE AREA ALONG WITH A CHANCE FOR MORE SNOW
WITH UPSLOPE FLOW DEVELOPING. RICHMOND

&&

.AVIATION...

WINDY CONDITIONS CONTINUE THIS EVENING ALONG THE FOOTHILLS FROM
LIVINGSTON TO BIG TIMBER TO NYE. THESE WINDS WILL DIMINISH
OVERNIGHT AS AN ARCTIC COLD FRONT PUSHES INTO THE AREA. SNOW HAS
BEGUN FROM KLVM TO KBIL AND WILL SPREAD ACROSS THE REGION
OVERNIGHT...WITH MVFR TO IFR CONDITIONS IN SNOW. SNOW WILL
CONTINUE INTO SATURDAY IN MOST AREAS. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 010/011 001/009 008/031 011/017 007/030 020/032 014/023
    99/S    67/S    66/S    74/J    21/B    01/N    22/J
LVM 011/016 005/020 017/034 020/030 018/043 031/044 024/035
    ++/S    67/S    65/O    73/J    21/N    01/N    22/J
HDN 008/011 000/011 006/030 007/018 004/028 013/032 009/023
    98/S    67/S    66/S    64/J    21/B    01/B    22/J
MLS 007/008 903/005 905/024 901/011 908/019 009/022 009/019
    73/S    44/S    36/S    33/J    11/B    01/B    12/J
4BQ 009/010 904/009 901/029 003/015 002/025 015/030 013/023
    67/S    45/S    36/S    54/J    21/B    00/U    23/J
BHK 008/009 906/002 907/020 903/007 908/015 010/023 009/016
    63/S    33/S    16/S    33/J    11/B    11/B    12/J
SHR 012/014 902/013 007/033 012/022 008/033 021/038 016/028
    7+/S    44/S    44/S    73/J    21/B    00/U    13/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST SATURDAY FOR
      ZONES 34-38>41-56-65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 2, 9:32 PM MST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
932 PM MST FRI JAN 2 2015

MTZ028>042-056>058-063>068-WYZ098-099-030545-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
932 PM MST FRI JAN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

WINTRY WEATHER WITH BITTER COLD AND PERIODS OF SNOW WILL IMPACT
THE AREA OVER THE NEXT SEVERAL DAYS. PLEASE KEEP CLOSE TRACK OF
YOUR LOCAL FORECAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE CHECK YOUR LOCAL FORECAST ON A REGULAR BASIS...AND CHECK
ROAD CONDITIONS BEFORE TRAVELING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 2:57 PM MSTWinter Storm WatchBYZCarbon, Park, Stillwater, Sweet Grass, Wheatland13 hr
Jan 3, 2:57 PM MSTWinter Weather AdvisoryBYZBig Horn, Carbon, Carter, Custer, Fallon, Golden Valley and 8 more4 days

Nearby

High Wind Warnings in Montana, 2015Every high wind warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.